Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Hastings, NE

July 4, 20125 counties in Kansas

NWS Hastings, NE issued this red flag warning at Jul 4, 2012, 4:03 AM CDT for 5 counties in Kansas. It took effect at Jul 4, 2012, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2012, 4:03 AM CDT (09:03 UTC)
In effect from
Jul 4, 2012, 12:00 PM CDT
Expired
Jul 4, 2012, 8:00 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS83 KGID 040903
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
403 AM CDT WED JUL 4 2012

...CRITICAL FIRE DANGER EXPECTED THIS AFTERNOON AND EARLY EVENING...

.THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY
VALUES...GUSTY SOUTH WINDS AND DRY VEGETATION WILL PROMOTE
CRITICAL FIRE WEATHER CONDITIONS IN PARTS OF NORTH CENTRAL KANSAS.

KSZ005-006-017>019-041715-
/O.NEW.KGID.FW.W.0018.120704T1700Z-120705T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-
403 AM CDT WED JUL 4 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005...006...017...018 AND 019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS...
  FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 
  MITCHELL.

* WINDS...FROM THE SOUTH AROUND 20 MPH...WITH GUSTS INTO THE 25 TO
  30 MPH RANGE. 

* TEMPERATURES...TOPPING OUT BETWEEN 100 AND 105 DEGREES THIS
  AFTERNOON. 

* RELATIVE HUMIDITY...DROPPING TO BETWEEN 15 AND 20 PERCENT FOR AT
  LEAST A FEW HOURS. 

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS...AND
  LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE GROWTH
  TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE CONTROL
  VERY QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PFANNKUCH
2 follow-up statements
728 
WWUS83 KGID 041658
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1158 AM CDT WED JUL 4 2012

...CRITICAL FIRE DANGER EXPECTED THIS AFTERNOON AND EARLY
EVENING...

.THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY
VALUES...GUSTY SOUTH WINDS AND DRY VEGETATION WILL PROMOTE
CRITICAL FIRE WEATHER CONDITIONS IN PARTS OF NORTH CENTRAL
KANSAS.

KSZ005-006-017>019-050100-
/O.CON.KGID.FW.W.0018.120704T1700Z-120705T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-
1158 AM CDT WED JUL 4 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
006...017...018 AND 019...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS...
  FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 
  MITCHELL.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TEMPERATURES...95 TO 105.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS... 
  AND LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE 
  GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE 
  CONTROL VERY QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HEINLEIN
339 
WWUS83 KGID 050048
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT WED JUL 4 2012

KSZ005-006-017>019-050200-
/O.EXP.KGID.FW.W.0018.000000T0000Z-120705T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-
748 PM CDT WED JUL 4 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
017...018 AND 019...

AS TEMPERATURES CONTINUE TO COOL THIS EVENING...RELATIVE HUMIDITY
VALUES WILL RISE...SO THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jul 4, 1:00 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 1:00 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
100 AM CDT WED JUL 4 2012

.AVIATION...06Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE TAF VALID PERIOD. THERE COULD BE A FEW MORE HIGH CLOUDS AROUND
TODAY ASSUMING A FEW THUNDERSTORMS CAN FIRE BY LATER IN THE
AFTERNOON ACROSS WESTERN NEBRASKA. THE WIND WILL REMAIN SOUTHERLY
THROUGHOUT THE PERIOD WITH SOME GUSTINESS DURING THE LATE MORNING
THROUGH LATE AFTERNOON HOURS. THE WIND WILL THEN DIE DOWN BY
EVENING AS THE BOUNDARY LAYER STABILIZES.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT TUE JUL 3 2012/

SHORT TERM...TONIGHT THROUGH THE DAYTIME HOURS ON THE 4TH OF JULY.
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE ACROSS
THE SOUTHERN AND CENTRAL PLAINS...BRINGING A CONTINUATION OF THE HOT
WEATHER CONDITIONS. TEMPS HAVE CLIMBED NEAR 100F ACROSS MUCH OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS TODAY AND SOME CU
HAS DEVELOPED IN KS THIS AFTN. SKIES WILL CLEAR TONIGHT AND IN A
PERSISTENT PATTERN...LOW TEMPERATURES WILL REMAIN MILD AND SIMILAR TO
THE PAST SEVERAL DAYS WITH READINGS AVERAGING IN THE LOWER 70S.

HEADING INTO THE HOLIDAY TOMORROW...AFTERNOON TEMPS WILL BE HOT ONCE
AGAIN WITH HIGHS MAINLY IN THE 99 TO 104 RANGE...WITH HEAT INDICES
SIMILAR TO AMBIENT TEMPERATURES.  A CHANGE FROM PREVIOUS MODEL RUNS
IS HOW FAR SOUTH/EAST FRONTAL BOUNDARY ADVANCES DURING THE AFTN WITH
NAM FARTHER SOUTH WITH POSITION THAN GFS...AND EDGES INTO OUR
WESTERN ZONES. FORECAST SOUNDINGS SUGGEST CONVECTIVE TEMPS NEAR
100F AGAIN...AND INSTABILITY PARAMETERS INDICATE MUCAPES IN THE
2000 TO 3000K J/KG RANGE BUT SHEAR IS VERY WEAK. NOT LOOKING AT A
WHOLE LOT OF DEVELOPMENT FOR THE AFTERNOON HOURS...BUT DID INCLUDE
A LOW POP IN VCNTY OF BOUNDARY AFTER 21Z.

FOR FIRE WEATHER CONCERNS IN NC KANSAS...FORECAST SOUNDINGS INDICATE
MIXING IN OUR SOUTH WILL BE NEAR H7 AND WITH THE HOT TEMPS AND
LOWERING DPS...RH VALUES DROP TO THE LOW 20TH PERCENTILE. SOUTHERLY
WINDS WILL BE FAIRLY SIMILAR TO TODAY WITH WIND SPEEDS MAINLY IN THE
10 TO 20 MPH WITH GUSTS TO 25 OR 30 MPH POSSIBLE.  WINDS WILL BE
STRONGER IN OUR SOUTHEAST ZONES GIVEN EXPECTED BOUNDARY LOCATION BUT
CURRENTLY DO NOT HAVE WINDS STRONG ENOUGH OR RH VALUES LOW ENOUGH
FOR A FIRE WEATHER HEADLINE.  WILL HOLD OFF ON HEADLINE AND CONTINUE
TO HIGHLIGHT FIRE DANGER CONCERNS IN THE HWO DUE TO THE DRY
CONDITIONS AND HOLIDAY EVENTS GETTING UNDERWAY.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. PRIMARY FORECAST CONCERNS
LIE WITH TEMPERATURES...AND PRECIPITATION CHANCES RIGHT AWAY THEN
AGAIN LATER IN THE PERIOD.

RIGHT OFF THE BAT WEDNESDAY EVENING/NIGHT...DECIDED TO INSERT
THUNDERSTORM CHANCES INTO THE FORECAST...WITH MODELS CONTINUING TO
SHOW A WEAK WAVE RIDING AROUND THE EDGE OF THE UPPER LEVEL RIDGE
CENTERED OVER MO AT THIS POINT.  THE MAIN QUESTION WITH HOW MUCH OF
THE CWA IS AFFECTED WILL ULTIMATELY LIE WITH THE PLACEMENT OF THE
SURFACE FRONTAL BOUNDARY...EXPECTED TO BE DRAPED ACROSS OR IN CLOSE
PROXIMITY TO THE NWRN CORNER OF THE CWA.  KEPT THE BETTER CHANCES
CONFINED TO ROUGHLY A BEAVER CITY TO GREELEY AND WEST LINE DURING
THE EVENING...BUT ALSO HAVE SOME LINGERING POPS IN POST 06Z...THOUGH
MODEL AGREEMENT FADES A BIT WITH WHETHER ANYTHING KEEPS GOING.
OBVIOUSLY INSTABILITY ISNT A PROBLEM...BUT OVERALL DEEP LAYER SHEAR
IS WEAK...SO WHILE A FEW STRONG THUNDERSTORMS ARE POSSIBLE NOT
EXPECTING SEVERE WEATHER.

LOOKING AT THURSDAY AND INTO THE FIRST HALF OF THE WEEKEND...THE
FORECAST REMAINS DRY...THOUGH AS YOU GET LATER INTO THIS TIME FRAME
THE CONFIDENCE IN IT REMAINING POP-FREE LOWERS A BIT.  THE ECMWF
REMAINS MORE CONFIDENT IN THE CWA REMAINING DRY THAN THE GFS...BOTH
SHOW THE CENTER OF THE UPPER LEVEL RIDGE SLIDES BACK SLIGHTLY TO THE
WEST...WITH ANY PRECIPITATION CHANCES TIED TO WEAK DISTURBANCES
RIDING AROUND THE EDGE AND THE PLACEMENT OF THE SFC BOUNDARY.  THE
ECMWF KEEPS THINGS A BIT FURTHER NORTH THAN THE GFS...AND WILL
CONTINUE TO KEEP THE FORECAST DRY UNTIL THE MORE SOUTHERN GFS
SOLUTION CAN GET MORE SUPPORT.  AT THIS POINT NOT EXPECTING NOTABLE
CHANGES IN THE HIGH TEMPERATURES FOR THURSDAY/FRIDAY WITH HIGHS
REMAINING IN THE UPPER 90S/LOWER 100S...BUT LIKE MENTIONED ABOVE
SATURDAY IS A LITTLE MORE UNCERTAIN.  IF THINGS PAN OUT MORE LIKE
THE GFS PANS OUT...TEMPS ARE LIKELY TOO HIGH...BUT AT THIS POINT
KEPT HIGHS CLOSE TO ALLBLEND IN THE MID 90S/LOWER 100S.

AS WE GET INTO SUNDAY THROUGH TUESDAY...THE MAIN STORY CONTINUES TO
BE WITH THE REGION FINALLY SEEING A SHIFT IN THE UPPER LEVEL
PATTERN.  MODELS NOT IN TOO BAD OF AGREEMENT SHOWING...ESP LATE
SUNDAY INTO MONDAY...MORE NORTHWESTERLY UPPER LEVEL FLOW DEVELOPING
ACROSS THE REGION AS A TROUGH BECOME ESTABLISHED ACROSS THE ERN
CONUS...PUSHING THE RIDGE AXIS BACK WEST OVER THE ROCKIES.  WHAT
THIS MEANS FOR THE CWA IS BETTER POTENTIAL FOR SOME
PRECIPITATION...AND A DOWNWARD TREND IN TEMPERATURES.  HAVE SLIGHT
TO LOW CHANCE POPS GOING ACROSS THE CWA...CERTAINLY NOT SAYING
ANYTHING LIKE WE ARE GOING TO HAVE A THREE DAY RAIN OUT.  KEPT HIGHS
CLOSE TO ALLBLEND...WHICH BRINGS HIGHS BY TUESDAY INTO THE MID 80S
TO LOW 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 3, 8:00 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT TUE JUL 3 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
050100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
800 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROM WEDNESDAY THROUGH AT LEAST FRIDAY...AFTERNOON HEAT INDEX
VALUES AROUND 100 DEGREES WILL PERSIST IN SOUTH CENTRAL
NEBRASKA...WITH HOTTER READINGS OF 100 TO 105 IN NORTH CENTRAL
KANSAS.

ALSO FROM WEDNESDAY THROUGH AT LEAST FRIDAY...ELEVATED TO NEAR
CRITICAL AFTERNOON FIRE DANGER WILL CONTINUE FOR AREAS MAINLY
SOUTHWEST OF A LINE FROM BEAVER CITY TO FRANKLIN NEBRASKA...TO
MANKATO
KANSAS. USE CAUTION WITH FIREWORKS ON WEDNESDAY DUE TO THE DRY
CONDITIONS AND ENHANCED FIRE DANGER CONDITIONS.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
NIGHT FOR LOCATIONS WEST OF A LINE FROM FULLERTON NEBRASKA TO
PHILLIPSBURG KANSAS.

SUNDAY THROUGH MONDAY...THUNDERSTORM CHANCES MAKE A RETURN TO THE
OUTLOOK AREA.  AT THIS POINT IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.